Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Is Restasis ok?

Posted by on Feb. 14, 2014 at 12:04 PM
  • 6 Replies

I have severe chronic dry eye. I started using RESTASIS (Cyclosporine Ophthalmic Emulsion) 0.05% before I found out I was pregnant with dd and stopped. I am having dry eye issues again.  Does anyone know if it is safe while bfing? Or can someone point me to a knoweledgeable source? It says 'caution' should be exercised when administered to a nursing woman. My pharmacist basically reiterated the pamphlet.

 

by on Feb. 14, 2014 at 12:04 PM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-6):
MusherMaggie
by Ruby Member on Feb. 14, 2014 at 12:11 PM
Call the Infant Risk Hotline at 1-806-352-2519. This is Dr. Hale's site and will have the most current information. I can't imagine it would be a problem; it's an antibiotic. Until then, try some drops of breastmilk in your eyes. It's very soothing and also has antibacterial properties.
momma1215
by Member on Feb. 14, 2014 at 12:20 PM

Thank you! I will call and try bm:) I have had several corneal abrasions and think I'm on the verge of another. It hurts to blink. Ouch!

K8wizzo
by Kate on Feb. 14, 2014 at 12:28 PM
Cyclosporine is considered to be okay to take orally, so topically wouldn't be a problem. This is the passage from the lactmed entry dealing with opthalmic use:

Because absorption from the eye is limited, ophthalmic cyclosporine would not be expected to cause any adverse effects in breastfed infants. To substantially diminish the amount of drug that reaches the breastmilk after using eye drops, place pressure over the tear duct by the corner of the eye for 1 minute or more, then remove the excess solution with an absorbent tissue.
K8wizzo
by Kate on Feb. 14, 2014 at 12:29 PM
Lactmed says it's fine.

Quoting MusherMaggie: Call the Infant Risk Hotline at 1-806-352-2519. This is Dr. Hale's site and will have the most current information. I can't imagine it would be a problem; it's an antibiotic. Until then, try some drops of breastmilk in your eyes. It's very soothing and also has antibacterial properties.
IrishIz
by on Feb. 14, 2014 at 2:00 PM

Eye drops...Hale says fine.  "The ophthalmic use of cyclosporine does not produce detectable levels in the maternal plasma and therefore this product is safe to use in breastfeeding mothers."

momma1215
by Member on Feb. 14, 2014 at 3:05 PM
Thank you all for the replies!! I'm glad I can start it up again. Hopefully it works:)
Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)